Kratom herbal supplement used to treat addiction and pain found unsafe by researchers

Summary: Kratom, a herbal supplement used to manage pain and treat opioid addiction, is unsafe to use, researchers report. The supplement has been linked to an increased risk of tachycardia, hallucinations, coma, and cardiac arrest.

Source: Binghamton University

The herb kratom is increasingly being used to manage pain and treat opioid addiction, but it’s not safe to use as an herbal supplement, according to new research led by faculty at Binghamton University, State University of New York.

William Eggleston, clinical assistant professor of pharmacy practice at Binghamton University, had been seeing more and more patients presenting with toxicity or withdrawal from kratom use. Kratom is an herbal supplement derived from a plant that grows throughout southeast Asia. It is well-reported that the active chemicals in the plant act on opioid receptors in the body. Patients report using the supplement to treat/prevent withdrawal, treat opioid use disorder, or treat pain.

Eggleston was curious to see what types of toxicities were being reported to Poison Centers nationally in order to better assess whether or not kratom is safe enough to be used as an herbal supplement. His team conducted a retrospective review of kratom exposures reported to the National Poison Data System to determine the toxicities associated with kratom use. They also reviewed records from a County Medical Examiner’s Office in New York State to identify kratom associated fatalities.

A total of 2312 kratom exposures were reported, with 935 cases involving kratom as the only substance. Kratom most commonly caused agitation (18.6%), tachycardia (16.9%), drowsiness (13.6%), vomiting (11.2%), and confusion (8.1%). Serious effects of seizure (6.1%), withdrawal (6.1%), hallucinations (4.8%), respiratory depression (2.8%), coma (2.3%), and cardiac or respiratory arrest (0.6%) were also reported. Kratom was listed as a cause or contributing factor in the death of four decedents identified by the County Medical Examiner’s Office.

This shows a Kratom leaf and flower

The findings suggest kratom is not reasonably safe and poses a public health threat due to its availability as an herbal supplement. The image is credited to Thehealingeast.

The findings suggest kratom is not reasonably safe and poses a public health threat due to its availability as an herbal supplement.

“Although it is not as strong as some other prescription opioids, kratom does still act as an opioid in the body,” said Eggleston. “In larger doses, it can cause slowed breathing and sedation, meaning that patients can develop the same toxicity they would if using another opioid product. It is also reported to cause seizures and liver toxicity. Kratom may have a role in treating pain and opioid use disorder, but more research is needed on its safety and efficacy. Our results suggest it should not be available as an herbal supplement.”

Eggleston and his team are working with colleagues at SUNY Upstate Medical University to better assess how many patients are actually using kratom and if the risk for toxicity changes depending on the dose of kratom taken.

About this neuroscience research article

Source:
Binghamton University
Media Contacts:
John Brhel – Binghamton University
Image Source:
The image is credited to Thehealingeast. Licensed CC BY SA 4.0.

Original Research: Closed access
“Kratom Use and Toxicities in the United Statest”. William Eggleston, Robert Stoppacher, Kyle Suen, Jeanna M. Marraffa, Lewis S. Nelson.
Pharmacotherapy. doi:10.1002/phar.2280

Abstract

Kratom Use and Toxicities in the United States

Background
Kratom is an herbal supplement containing alkaloids with opioid properties. This review was conducted to determine toxicities associated with kratom use in the United States in order to provide insight into its safety as a dietary supplement.

Methods

We conducted a retrospective review of kratom exposures reported to the National Poison Data System to determine the toxicities associated with kratom use. We also reviewed records from a county medical examiner’s office in New York State to identify kratom‐associated fatalities.

Results
A total of 2312 kratom exposures were reported, with 935 cases involving kratom as the only substance. Kratom most commonly caused agitation (18.6%), tachycardia (16.9%), drowsiness (13.6%), vomiting (11.2%), and confusion (8.1%). Serious effects of seizure (6.1%), withdrawal (6.1%), hallucinations (4.8%), respiratory depression (2.8%), coma (2.3%), and cardiac or respiratory arrest (0.6%) were also reported. Kratom was listed as a cause or contributing factor in the death of four decedents identified by the county medical examiner’s office.

Conclusions
Kratom use is increasing and is associated with significant toxicities. Our findings suggest kratom is not reasonably expected to be safe and poses a public health threat due to its availability as an herbal supplement.

Feel free to share this Neuroscience News.
Join our Newsletter
I agree to have my personal information transferred to AWeber for Neuroscience Newsletter ( more information )
Sign up to receive the latest neuroscience headlines and summaries sent to your email daily from NeuroscienceNews.com
We hate spam and only use your email to contact you about newsletters. We do not sell email addresses. You can cancel your subscription any time.
No more articles